Timing of aromatase inhibitors (AIs) - taking day or night?

Posted by trixie1313 @trixie1313, Mar 7, 2019

I've seen many messages about anastrozole, but does anyone prefer to take this in the morning or evening? I'm wondering if side effects are less via day or night?

Interested in more discussions like this? Go to the Breast Cancer Support Group.

Since fatigue has been a real issue, I have found that taking it at night has helped, not gone but, much better. All the other stuff, joint and muscle aches are still the same.

REPLY
Profile picture for mistymar @mistymar

@dmr4ever appreciate your response. I am a medical professional and therefore fully understand those “rare” side effects. Reading a PDR makes you not even want to take an aspirin! I’ve tried to review the risk of being off but that’s difficult because most of the time they don’t fit the circumstances. I’ve been to 1 site that said my risk on/off the medication was <1% difference and that I shouldn’t have even done chemo or radiation (too late!). But they only look at staging. Not at the Ki67 or oncotype. Another said they couldn’t give me any numbers because I’d already had chemo. Yet another said it was only to determine if I should continue ai past 5 years. So I am, I think like a lot of us, following the recommendations of our oncologist who will almost always err on the side of caution (ie - standard of care). And also that unrelenting fear that “if I stop the medication I may feel better but could that make the tumor come back so I should just stay on the medication or maybe shorter lifespan but better quality but then would I have to go through all this again if it comes back and would I or should I just stop, live my life and if it comes back accept I’ve lived long enough, or just stay on the meds and hope that there won’t be much damage, it’s only 5 years or should I ………….” that constantly sit in the back of my overactive brain. Ah well, we are surviving and I think a lot of it is these forums that open up the “we are not alone” and the “no, your not crazy” dialogues. Thanks to all who participate and help keep us sane and let us open up to someone who will listen and sympathize.

Jump to this post

@mistymar @mistymar, I’m so grateful for this forum—it feels like a blessing! I’m 74, I was diagnosed with stage 1 grade 2 cancer in February 2026, and I had a lumpectomy and oncoplastic reconstruction at the same time, in March and a manual exam in September. I’m also scheduled for my first mammogram and scan in a few days. and I wanted to share that I’ve only been on Anastrozole for 5 months, but I haven’t experienced any side effects at all. I’ll keep going, even though my son, who’s a bit skeptical being a DPT, thinks it might be causing some harm.
He started me on weight training when I turned 70, but I’ve been working out for 50 years but not enough weight bearing exercise.
My cancer is estrogen receptive with an oncoscore of 11, and I had 5 radiation treatments at MSK where I live in NYC. Should I consider my son is correct or just do as I have been doing? He works with people over 65. In the beginning I did have some brain fog but I barely notice it now, perhaps I just work around it. I use 20 mg of medical marijuana to help me sleep, and I believe that any brain fog I experienced was more likely due to it than the Anestrazole. (Interestingly, when I stopped taking the THC, the brain fog disappeared.)

REPLY
Profile picture for barbara1224 @barbara1224

@mistymar @mistymar, I’m so grateful for this forum—it feels like a blessing! I’m 74, I was diagnosed with stage 1 grade 2 cancer in February 2026, and I had a lumpectomy and oncoplastic reconstruction at the same time, in March and a manual exam in September. I’m also scheduled for my first mammogram and scan in a few days. and I wanted to share that I’ve only been on Anastrozole for 5 months, but I haven’t experienced any side effects at all. I’ll keep going, even though my son, who’s a bit skeptical being a DPT, thinks it might be causing some harm.
He started me on weight training when I turned 70, but I’ve been working out for 50 years but not enough weight bearing exercise.
My cancer is estrogen receptive with an oncoscore of 11, and I had 5 radiation treatments at MSK where I live in NYC. Should I consider my son is correct or just do as I have been doing? He works with people over 65. In the beginning I did have some brain fog but I barely notice it now, perhaps I just work around it. I use 20 mg of medical marijuana to help me sleep, and I believe that any brain fog I experienced was more likely due to it than the Anestrazole. (Interestingly, when I stopped taking the THC, the brain fog disappeared.)

Jump to this post

You are very fortunate not to have side effects from anastrozole therapy. At the age of 82, I too had a low grade, estrogen-positive tumor. I had my lumpectomy, a short period of radiation therapy, and was prescribed anastrozole. Because I am a fitness professional and practice Pilates 4-5 times weekly, along with weight-bearing exercises, healthy diet and weight, with plenty of walking, I thought the possible side-effects of this drug would somehow not materialize for me. But they did. I was switched to Exemastane...no difference. So, after about 18 months of taking these drugs I had to quit, not only due to the grinding bone and muscle pain, but also the general feeling of depression, confusion and a major loss of interest in my daily activities. Since my chances of recurrance are very low, I decided to go ahead and stop the therapy. After about 2 weeks, The bone pain subsided, I recovered my enthusiasm, and began meeting each day with the anticipation I always had before taking aromatase inhibitors. I keep ALL of my blood test, mamogram, imaging, and oncologist appointments without fail, keep a good attitude and hope for the best.

REPLY
Profile picture for barbara1224 @barbara1224

@mistymar @mistymar, I’m so grateful for this forum—it feels like a blessing! I’m 74, I was diagnosed with stage 1 grade 2 cancer in February 2026, and I had a lumpectomy and oncoplastic reconstruction at the same time, in March and a manual exam in September. I’m also scheduled for my first mammogram and scan in a few days. and I wanted to share that I’ve only been on Anastrozole for 5 months, but I haven’t experienced any side effects at all. I’ll keep going, even though my son, who’s a bit skeptical being a DPT, thinks it might be causing some harm.
He started me on weight training when I turned 70, but I’ve been working out for 50 years but not enough weight bearing exercise.
My cancer is estrogen receptive with an oncoscore of 11, and I had 5 radiation treatments at MSK where I live in NYC. Should I consider my son is correct or just do as I have been doing? He works with people over 65. In the beginning I did have some brain fog but I barely notice it now, perhaps I just work around it. I use 20 mg of medical marijuana to help me sleep, and I believe that any brain fog I experienced was more likely due to it than the Anestrazole. (Interestingly, when I stopped taking the THC, the brain fog disappeared.)

Jump to this post

@barbara1224 It sounds like you are good at noticing what is happening in your body. I, too, have stepped up my weight training in response to aging in general and my worry about bone health specifically. Your son’s opinion sounds important to you. I’d recommend also continuing to pay attention to how you are feeling and also keep talking with trusted medical practitioners. These drugs have been shown to help, they are just really rough for some people to tolerate. I’m glad you are doing so well.

REPLY

I am taking Letrozole . I take it at night, originally, I started taking it then because of the possible side effects of dizziness and fatigue, and it just made sense to me to take it at night then, as long as my job was to sleep. Best to you

REPLY

You can research that question but as I remember, I forgot to take a dose of a Anastrozole one day.

Immediately I thought I was gong to have a reoccurrence. Cancer causes one to be a little extreme. But I researched it and found that the half life of the drug is somewhere around 36 hours. So you could miss a day without losing it’s effectiveness. You just wouldn’t have the full, continuing strength of the drug.

REPLY
Please sign in or register to post a reply.